Colorado, 2021Heavy Snow and High Wind in Colorado, February 5 to 7, 2021
February 5 to 7, 2021 · NWS PUB · 4 events in 3 counties and zones
A strong upper level system moved over the Rockies during this period and supported stronger winds across parts of southern Colorado, especially the higher terrain. A persistent upslope setup was also in place during this time and allowed for a period of light, to occasionally moderate, snow across the Central Mountains.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level system moved over the Rockies during this period and supported stronger winds across parts of southern Colorado, especially the higher terrain. A persistent upslope setup was also in place during this time and allowed for a period of light, to occasionally moderate, snow across the Central Mountains. Snowfall amounts were limited, however, some isolated higher amounts did occur around Monarch Pass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 5, 3:05 PM MST, 2 hours 25 minutes earlier.
Area forecast discussion, Feb 5, 3:05 PM MST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
305 PM MST Fri Feb 5 2021
.SHORT TERM...(This evening through Saturday)
Issued at 305 PM MST Fri Feb 5 2021
Currently...observations over the Central Mountains are indicating
some light snow over Lake County. There are also a few areas of
potential snow seen on radar over the Las Animas area, as well as
north of Colorado Springs, although none of the available obs are
indicating any snow reaching the ground as of 230 pm. Some mid-level
clouds have begun to fill in over parts of the area as well, with
mostly light winds over the plains and gustier winds over the
mountains.
The slight disturbance in the upper-level flow will continue to
track across Colorado the rest of today and tonight, bringing some
light snow to portions of the Central Mountains. Some amounts are
generally expected to be light, with only a light dusting expected
over the San Juans and Sangres. The heaviest snow will likely be
north of Cottonwood Pass, where an average of 3-6 inches is expected
by the end of the short-term period. Along with the snowfall, some
gusty winds are expected over the higher terrain, with gusts of
around 50 mph possible near Monarch Pass through tonight and into
tomorrow. Overall, travelers in the mountains today and tonight
should expect winter driving conditions. The vast majority of the
snow is expected to dissipate by tomorrow morning.
For the Eastern Plains, dry conditions are expected through
tomorrow. Seasonably cool temperatures will remain this afternoon
with highs in the upper-40s, cooling down into the low 20s tonight.
Later tonight, a weak front is expected to drop south over the
plains near the KS border, turning winds more northerly and bringing
in wind gusts upwards of 30 mph by Saturday morning. Behind the
front, temps tomorrow are expected to be just a bit warmer as some
of the cloud cover recedes bringing high temps over parts of the
east plains into the lower 50s.
.LONG TERM...(Saturday night through Friday)
Issued at 305 PM MST Fri Feb 5 2021
Saturday night through Sunday...Brisk west-northwest flow aloft
across the state will bring some isolated snow showers to the
central mts Sat night. Otherwise, plan on dry conditions with
overnight low temps both Sat and Sun night in the teens and 20s for
most locations, and in the single digits for the San Luis Valley.
High temps on Sun are forecast to climb to above seasonal normals in
the upper 30s to upper 40s for the high valleys, and 50s to around
60F for the plains.
Monday...The weather pattern starts to transition late Sun night as
high pressure drops down into the central portions of the country.
This will push an initially weak cold front back into eastern CO,
with low clouds and cooler air starting to creep into CO through the
day. Meanwhile, the flow aloft becomes more westerly and moisture
begins to advect back into the Great Basin and into western CO, with
isolated snow showers returning to the central mts Mon evening. High
temps across the plains are expected to be about 10 degrees cooler
than those on Sun.
Tuesday through Friday...A very large upper low pressure system
drops south across Canada and into the Great Lakes region, sweeping
multiple shortwaves across the northern Rockies. This will produce
ample opportunity for snow across the mts and high valleys each day,
but especially starting Wed and lasting through Fri. At the same
time, nearly constant easterly surface flow will push cold air back
towards the mts and I-25 corridor creating very cold and cloudy
conditions across the eastern plains starting midweek. High temps
across the plains will be in the 20s and 30s each day. For the high
valleys, plan on highs in the 30s to around 40F for Tue and Wed,
then the 20s and 30s for Thu and Fri. Moore
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 305 PM MST Fri Feb 5 2021
VFR conditions expected at all three TAF sites over the next 24
hours.
At KALS, winds will be on the light side through the rest of the
morning before picking up slightly this afternoon into tonight.
Overall winds are expected to remain less than 15 kts through
tomorrow morning.
Mid-level clouds are expected to increase at KCOS and KPUB through
the rest of today into tonight, with generally south winds being
diurnally driven through evening. A cold front will pass through
later tonight, around 9Z, which will shift winds at both sites to
the northwest and resulting in gusts of 25-30 kts, weakening
slightly approaching midday tomorrow.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...GARBEROGLIO
LONG TERM...MOORE
AVIATION...GARBEROGLIO
Hazardous weather outlook, Feb 5, 4:58 AM MST, 12 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
458 AM MST Fri Feb 5 2021
COZ058>089-093>099-061200-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
458 AM MST Fri Feb 5 2021
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Today and Tonight
Snow is forecast over mountain areas from this afternoon, through
tonight. Areas over the central mountains, north of Cottonwood
Pass, will likely see 2 to 5 inches of snow by Saturday morning.
Other mountain areas will see one to 2 inches through tonight.
Winds, gusting to near 50 mph, will produce areas of blowing snow
and hazardous travel conditions, especially over Monarch Pass and
Highway 24 near Leadville.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Snow accumulations will be possible over the mountains and high
valleys on Wednesday and Thursday. Cold air will be possible over
the plains, mainly Tuesday through Thursday, with high
temperatures possibly not getting out of the 20s.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and tonight over the mountains.
88/28
Heavy Snow, Eastern Sawatch Mountains Above 11000 Ft
- When
- February 5, 5:30 PM MST to February 6, 4:30 AM MST
- Where
- Eastern Sawatch Mountains Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.677, -106.274 (the zone’s center; the record gives no point)
Heavy snow of 10.0 inches. 1 north northwest Monarch Pass.
High Wind, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft
- When
- February 6, 3:34 PM MST to 3:37 PM MST
- Where
- Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.992, -105.637 (the zone’s center; the record gives no point)
Mesonet station Bear Creek.
High Wind, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft
- When
- February 6, 8:31 PM MST to 8:34 PM MST
- Where
- Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
High Wind, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft
- When
- February 7, 12:23 AM MST to 12:26 AM MST
- Where
- Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.992, -105.637 (the zone’s center; the record gives no point)
Mesonet station Westcliffe.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Montana, February 5 to 7, 20211 death · 5 events
- Extreme Cold in North Dakota, February 5 to 15, 202136 events
- Winter Storm and Winter Weather in Nebraska, February 5 to 7, 202129 events
- Heavy Snow and Winter Weather in Montana, February 5 to 8, 202121 events
- Cold in Montana, February 5 to 15, 202114 events
- Winter Storm in Nebraska, February 5 to 6, 20216 events
- Winter Weather in Michigan, February 5 to 8, 20214 events
- High Wind in Nevada, February 5, 202158 kt wind · 3 events
- Winter Weather in Maryland, February 5, 20212 events
- High Wind in Texas, February 5, 202161 kt wind · 2 events
- Marine High Wind in Lake Erie, February 5, 202150 kt wind · 1 event
- Dense Fog in California, February 5, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945909, 945904, 945886, 945868.